PMRGCAuk

blong

I am a 71 year old man, diagnosed in 2013 with GCA/PMR. My heritage is European/Scandinavian. I was first put on 60 mg Prednisone and then tapered down to 12. Due to relapses , I have gone back up to currently 40 mg due to blurred vision as well as other symptoms related to GCA. I have been using a wheelchair and a walker at times. I am taking Methotrexate. I tried Humira, did not work. I also tried Orencia, did not work. The Dr. has now put me on Actemra. I am only on my 2nd shot, so we will see if it works. I suffer from extreme head pressure at times, elevated BP. I haven't been sleeping very well even with sleeping pills. And the list goes on. I am a Disable Veteran from the Vietnam era. I see a Rheumatologist at the VA.

3 Replies
oldestnewest

I suggested on your other reply you started a new post - you were ahead of me!

This is what I wrote there - for completeness:

"The disease is not common..."

PMR is the most common cause of rheumatic pain in over 65s and GCA is the most common form of vasculitis. Rheumatologists and ophthalmologists must have met it during training - but there perhaps is not a lot to teach about current treatments since the only medication until about 6 months ago was corticosteroids. Actemra has only been approved for GCA for about that long although by now there isn't a lot of excuse for not knowing about it.

However - your doctors seem a trifle off-piste since if they decided it is PMR/GCA there was no point trying Humir or Orencia and that has been in the guidelines for at least 7 years. At least they have finally got to Actemra.

Do your doctors think your pain is PMR-related? If so it is unlikely any pain medication will make any difference. Pred is the pain-killer for PMR. I imagine that the Actemra will fulfil the same role so be patient.

1 like
Reply

You won't sleep well on a high dose of pred, so catch what rest you can and take it easy. It does get better as the dose is lowered. No point fretting about it. Find something quiet and non-stimulating to do during those sleepless hours. And keep us posted!

Good Luck!

1 like
Reply

Just to be awkward - I slept like a log on higher doses of pred. Day and night. (40mg Nov 2016.) That went on for months, and then there was a strange changeover stage, since when - recent months - I find it v difficult to sleep at all. Now down to ~8mg.

So for me that was one thing that did not get better as the dose lowered. GCA causes exhaustion, and pred definitely causes sleep disturbance of some sort - may vary.

Agree no point fretting. I put something quiet and soothing on the radio and try to 'drift away'. Sometimes it works. Alternatively, something you can get totally absorbed in - maybe a good detective drama - might take your mind off other things. Good luck.

Reply

You may also like...